Side Effects Years Later After Chemotherapy

Question

Asked by csurvivor06

Side Effects Years Later After Chemotherapy

It has been almost 2 years since my bilateral mastectomy where I was diagnosed with stage 4 and 3 aggressive tumors in both breasts. I went throgh six months of aggressive chemotherapy and have seen my onocologist every six months since then. Recently I have had back and leg and feet problems. I was told by one of the doctors I have been seeing that I have some severe nerve damage and that the cause was from chemotherapy. What side effects am I going to have to watch for now including how much more nerve damage can I expect to have. Just trying to get a handle on this since I did not know of any side effects at the time of chemotherapy. Am I going to have to watch for other side effects that cause alot of pain in the future. I am only 49 years old.

Answer

Hi - That's a question that's impossible to answer, unfortunately. Our bodies all respond so differently to chemo. There's no cut-and-dried "Here's what your long-term side effects (they call them "lasting effects") will be," unfortunately. Ask if your hospital or cancer center has a survivorship program or clinic. It's a new initiative springing up that deals with long-term cancer-related issues. That would definitely be the place you could get some answers and help. Good luck - PJH